Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 206, NWS Springfield, MO

July 4, 2002Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 4, 2002, 5:12 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 5:12 PM CDT (22:12 UTC)
Expired
Jul 4, 2002, 6:00 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS53 KSGF 042212
SVRSGF
MOC067-153-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OZARK COUNTY IN MISSOURI
  CENTRAL DOUGLAS COUNTY IN MISSOURI

* UNTIL 600 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF GAINESVILLE...OR 18 MILES SOUTHEAST OF AVA...AND
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  OZARK AND DOUGLAS COUNTIES.

THE TOWNS OF WILLHOIT...NOBLE...BRIXEY...WASOLA AND ROCKBRIDGE ARE
ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3664 9264 3663 9242 3707 9234 3708 9265

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:08 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 4, 2:08 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT THU JUL 4 2002

WEATHER DEVELOPING THIS AFTERNOON SIMILAR TO THE PAST TWO DAYS.
AFTERNOON CONVECTION POPPING...WITH THE STRONGEST STORMS OVER THE
LAKE OF THE OZARKS AND OVER NW ARKANSAS. WILL MAINTAIN RAIN CHANCES
INTO THE EARLY EVENING. UPDRAFTS SUPPORTED BY CAPES OF 2500 J/KG AND
LIS OF AROUND -6 TO -7. WE MANAGED TO GET SOME MARGINALLY SEVERE
DAMAGING WINDS FROM ISOLATED STORMS OVER THE PAST COUPLE OF DAYS AND
TODAY SHOULD BE NO DIFFERENT...BUT THERE IS NO ORGANIZED SEVERE
THREAT.

MIDLEVEL RIDGE WILL REMAIN IN PLACE OVER MO AND THE WESTERN OH VLY
THROUGH FRIDAY. A WEAK BACKDOOR FRONT TRIES TO PUSH INTO EASTERN MO
LATE FRIDAY...BUT NEVER MAKES MUCH HEADWAY. FRONT WASHES OUT AND
THERE IS LITTLE IN THE WAY OF SFC CONVERGENCE EXPECTED. MIDLEVELS
ARE EXPECTED TO GRADUALLY DRY AS UPPER HIGH BECOMES FIRMLY
ENTRENCHED OVER MO OVER THE WEEKEND. MESOETA SOUNDING STILL SHOWS A
A MODERATELY DEEP MOIST LAYER IN PLACE BELOW 700MB ON FRIDAY SO AM
TEMPTED TO PUT IN ISOLATED DIURNAL CONVECTION FOR FRIDAY
AFTERNOON/EVENING WITH CAPES OF 3000-3500 J/KG. GENERALLY DRY AND
SEASONABLY HOT WEATHER SHOULD BE THE RULE OVER THE WEEKEND WITH
UPPER HIGH SLOWLY RETROGRADING THROUGH THE FORECAST AREA.

5H RIDGE WILL CONTINUE TO RETROGRADE ALLOWING NORTHWEST FLOW PATTERN
TO SET UP OVER THE AREA ON MONDAY. 12Z RUN OF THE AVN COMING MORE IN
LINE WITH OLDER RUN OF THE ECMWF AND 00Z MRF ENSEMBLES WHICH IS NOT
AS AGGRESSIVE OR FAST WITH COLD FRONT MOVING SOUTH THROUGH THE UPPER
MIDWEST MON/TUE. AVN HAS SFC FRONT INTO SOUTHERN IA AND EASTERN
CENTRAL NEB BY 12Z TUE. WILL REMOVE MENTION OF RAIN CHANCES MONDAY
NIGHT. FRONT SHOULD DROP SOUTH INTO THE FORECAST AREA TUESDAY.
QUESTION THEN BECOMES HOW FAR SOUTH IT WILL GO. OLD MRF SEEMED TOO
STRONG WITH THE COOL AIR PUSH FOR EARLY JULY...SO WILL GO WITH A
MORE CLIMATOLOGICALLY FAVORED SOLUTION...STALLING AND WASHING OUT OF
THE FRONT ALONG OR JUST SOUTH OF THE MO/AR STATE LINE DURING THE
MIDWEEK PERIOD. WILL ADD THUNDERSTORM CHANCES FOR WED DUE TO
PROXIMITY OF WEAK FRONT.

PRELIMINARY ISC GRIDS SENT.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Jul 4, 1:00 PM CDT, 4 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 4 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED THUNDERSTORMS WITH ISOLATED WIND GUSTS OF 50 TO 60 MPH.
LOCALLY HEAVY RAIN.

* AREAS AFFECTED AND TIMING...

ALL AREAS THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE
SEVERE WEATHER...BUT EMERGENCY MANAGERS AND WEATHER SPOTTERS SHOULD
CONTINUE TO MONITOR LOCAL THUNDERSTORM TRENDS IN THEIR AREA.

* DISCUSSION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REGION THIS
AFTERNOON AND PERSIST THROUGH EARLY EVENING. LOCALIZED DAMAGING
WINDS WILL BE POSSIBLE BUT ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. STRONGER STORMS WILL ALSO PRODUCE LOCALIZED HEAVY
RAIN. FREQUENT LIGHTNING CAN ALSO BE EXPECTED FROM ANY STORMS THAT
DEVELOP. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD PLAN FOR THE
POSSIBILITY OF RAPIDLY DEVELOPING THUNDERSTORMS TODAY.

* EXTENDED OUTLOOK...

ISOLATED AFTERNOON AND EVENING STORMS WILL BE POSSIBLE FRIDAY BUT
THE OVERALL RAIN CHANCES WILL BE LESS THAN IN PAST DAYS. A COLD
FRONT WILL DROP SOUTH INTO THE AREA TUESDAY BRINGING ANOTHER CHANCE
FOR THUNDERSTORMS.

DSA
Local storm report, Jul 4, 3:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT THU JUL 04 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    ZORA                      MO   WIND DAMAGE
07/04/02   BENTON                         A THUNDERSTORM
                                          DOWNBURST CAUSED
                                          EXTENSIVE BUT LOCALIZED
                                          DAMAGE TO A
                                          RESORT/MARINA AREA. 2
                                          DOCKS WERE CAPSIZED.
                                          SEVERAL BOATS WERE
                                          THROWN ASHORE. THERE
                                          WAS EXTENSIVE TREE AND
                                          PROPERTY DAMAGE. NO
                                          INJURIES REPORTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 4, 4:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT THU JUL 04 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    ZORA                      MO   WIND DAMAGE
07/04/02   BENTON                         A THUNDERSTORM
                                          DOWNBURST CAUSED
                                          EXTENSIVE BUT LOCALIZED
                                          DAMAGE TO A
                                          RESORT/MARINA AREA. 2
                                          DOCKS WERE CAPSIZED.
                                          SEVERAL BOATS WERE
                                          THROWN ASHORE. THERE
                                          WAS EXTENSIVE TREE AND
                                          PROPERTY DAMAGE. NO
                                          INJURIES REPORTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.